Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Marquette, MI

September 2, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 2, 2020, 4:36 AM EDT for Alger County, Michigan. It took effect at Sep 2, 2020, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 4:36 AM EDT (08:36 UTC)
In effect from
Sep 2, 2020, 2:00 PM EDT
Expired
Sep 2, 2020, 8:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WHUS43 KMQT 020836
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
436 AM EDT Wed Sep 2 2020

MIZ006-030000-
/O.NEW.KMQT.BH.S.0012.200902T1800Z-200903T0000Z/
Alger-
436 AM EDT Wed Sep 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

jp
1 follow-up statement
970 
WHUS43 KMQT 022019
CFWMQT

Lakeshore Hazard Message
National Weather Service Marquette MI
419 PM EDT Wed Sep 2 2020

MIZ014-031430-
/O.NEW.KMQT.LS.Y.0013.200903T1200Z-200903T1800Z/
/O.NEW.KMQT.BH.S.0013.200903T1100Z-200904T0000Z/
Southern Schoolcraft-
419 PM EDT Wed Sep 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 AM TO 2 PM EDT
THURSDAY...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore
  flooding expected. For the Beach Hazards Statement, dangerous 
  swimming conditions are expected due to high wave action and 
  strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...For the Lakeshore Flood Advisory, from 8 AM to 2 PM EDT 
  Thursday. For the Beach Hazards Statement, from Thursday 
  morning through Thursday evening.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore is expected, along with beach erosion. Some minor
  damage to docks may occur. High wave action and dangerous 
  currents will lead to life threatening swimming conditions. 
  Waves in rapid succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ001-003-031430-
/O.NEW.KMQT.LS.Y.0013.200903T1300Z-200903T2100Z/
Keweenaw-Northern Houghton-
419 PM EDT Wed Sep 2 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 9 AM TO 5 PM EDT
THURSDAY...

* WHAT...Minor lakeshore flooding expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 9 AM to 5 PM EDT Thursday.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore is expected. Shoreline erosion will be possible, 
  along with some minor damage to docks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

&&

$$

MIZ013-031430-
/O.NEW.KMQT.LS.Y.0013.200903T1200Z-200903T1800Z/
Delta-
419 PM EDT Wed Sep 2 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 AM TO 2 PM EDT
THURSDAY...

* WHAT...Minor lakeshore flooding expected.

* WHERE...Delta County.

* WHEN...From 8 AM to 2 PM EDT Thursday.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore is expected, along with beach erosion. Some minor 
  damage to docks may occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

&&

$$

MIZ006-031430-
/O.NEW.KMQT.BH.S.0013.200903T2100Z-200904T0300Z/
/O.CON.KMQT.BH.S.0012.000000T0000Z-200903T0000Z/
Alger-
419 PM EDT Wed Sep 2 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* WHAT...Beach Hazards Statement for dangerous swimming conditions
  are due to high wave action and strong rip currents. 

* WHERE...Alger County.

* WHEN...For the first Beach Hazards Statement, until 8 PM EDT 
  this evening. For the second Beach Hazards Statement, from 
  Thursday afternoon through Thursday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 4:28 AM EDT, 8 minutes earlier.

Area forecast discussion, Sep 2, 4:28 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
428 AM EDT Wed Sep 2 2020

.SHORT TERM...(Today and tonight)
Issued at 422 AM EDT WED SEP 2 2020

RAP analysis shows mid-upper troughing moving through Ontario.
Within this trough, moisture along the cold front moving through
Lake Superior is evident via the GOES water vapor channels, and
we've had some showers and a few thunderstorms over the west move
through. Further south and east, rain showers have largely shifted
eastward of our forecast area.

The dry air represented in the GOES water vapor channels 9 and 10
behind the cold front will move into the Upper Peninsula today as
high pressure ridging at the surface extends into the region.
Subsidence associated with this dry air should largely keep the
region cloud free today but instead result in deeper mixing,
bringing dry and gustier winds to the surface. Alongside the deeper
mixing, pressure rises of 3-5 mb per 6 hours are expected. Together,
expect gusty west winds of 25-35 mph to reach the surface in the
west half. Some gusts closer to 40 mph will be possible in the
Keweenaw, but confidence is low and the short duration doesn't
warrant a wind advisory. In the east half, while the same mechanisms
are expected, wind gusts should top out near 25 mph. 850mb temps
generally ranging from 10-12C across the region will result in temps
topping out near 70 in the west and along Lake Superior, and in the
east and south, climb into the mid-70s.

Tonight, attention turns to the well advertised system that is
progged to move into the region. While most of the wind impacts are
expected beyond this forecast period, expect southwesterly winds to
increase tonight as pressure falls of 10mb per 6 hours are expected.
Additionally, with the low expected to straddle the northwestern
edge of Lake Superior, the low's warm front should move through the
lake and west soon after midnight. The PoPs will increase along this
boundary as isentropic ascent and WAA increase. Soon after, the cold
front with some good f-gen will move into the west.

.LONG TERM...(Thursday through Tuesday)
Issued at 428 AM EDT WED SEP 2 2020

Upper air pattern consists of a 500 mb shortwave over the upper
Great Lakes 12z Thu which moves quickly through, but this keeps an
upper level trough over the area through Fri. The trough axis then
moves to New England 12z Sat. Have the highest pops in the morning
and then pops diminish quickly on Thu. High swim risk will be valid
for Thu for Marquette, Alger and Schoolcraft counties with windy
conditions kicking up higher waves on the shorelines. With upper
troughing overhead, a slight chance of showers cannot completely be
ruled out along with some lake effect showers.

In the extended, the GFS and ECMWF show a broad 500 mb ridge across
the desert sw 12z Sat with a trough in New England. The ridge builds
back westward onto the west coast 12z Sun with a trough moving into
the northern plains. This trough digs southeast and carves out a
broad trough across most of the U.S. 12z Mon with the pattern
becoming more amplified 12z Tue with a deep trough across the
plains. This deep trough remains over the plains 12z Wed.
Temperatures look to remain below normal during this period. Also
looks pretty unsettled as well with colder air moving through.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 132 AM EDT WED SEP 2 2020

VFR conditions expected at all terminals through the forecast
period. A cold front moving through as a low pressure system passes
to the north may bring some showers to KIWD/KCMX overnight/early
this morning. Expect LLWS at all sites overnight ahead of the cold
front. Winds become westerly and gusty behind the front later this
morning into the afternoon and KCMX will see the strongest winds
gusts of 35-40kt possible. LLWS will become a concern again at KIWD
late Tue night as the pressure gradient tightens ahead of the main
storm system expected to move through on Thu.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 422 AM EDT WED SEP 2 2020

Cold front moving through tonight will continue pushing east. Behind
this cold front, increasing winds are expected as the pressure
gradient increases. Westerly gusts of 30kts are generally expected
over the west half this morning, then expand into the east half
during the afternoon. Some gusts to 35kts will be possible,
particularly for higher platforms in the Isle Royale-Keweenaw
funnel and a gale warning is currently in effect for that zone.

Attention then turns to the approaching low and its frontal
structures from the west. Expect increasing southwesterly winds to
around 30-35kts tonight south of the low ahead of the cold front. As
the low moves northeast and winds back to the west behind the front,
winds will increase to gales across the lake. A gale watch is
currently in effect. High end gales to 45 knots are expected across
the central portions of the lake. Some storm force gusts across the
central portion can't be ruled out as well for higher platforms.
Winds should begin laying down Thursday night as the pressure
gradient decreases, but still linger near 25-30 knots in the eastern
half of the lake into Friday afternoon. Waves during this event are
expected above 10 feet across the lake, and significant waves above
12 feet can't be ruled out, especially Thursday afternoon and
evening in the east half of the lake where significant waves of 15
feet will be possible.

Guidance into the weekend suggests winds at or around 20 knots on
Saturday. The next system looks to move into the region early
Sunday, and while details are still a little uncertain, another gale
event looks possible Sunday into Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 8 AM to 8 PM EDT Thursday for LSZ245-247>251-
     265>267.

  Gale Warning from 6 AM EDT /5 AM CDT/ to 2 PM EDT /1 PM CDT/
     Thursday for LSZ162.

  Gale Warning until 3 PM EDT this afternoon for LSZ243>245-264.

  Gale Warning from 8 AM EDT /7 AM CDT/ to 6 PM EDT /5 PM CDT/
     Thursday for LSZ240>244-263-264.

Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...07
AVIATION...Voss
MARINE...JP
Hazardous weather outlook, Sep 1, 4:49 PM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
449 PM EDT Tue Sep 1 2020

MIZ001>007-009>014-084-085-022100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
449 PM EDT Tue Sep 1 2020 /349 PM CDT Tue Sep 1 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west winds are expected on Wednesday over the Keweenaw
Peninsula, with wind gusts around 40 mph.

Large waves will create a moderate swim risk along the
Schoolcraft County lakeshore Wednesday morning. High waves will
develop along the Alger County shoreline Wednesday afternoon,
creating a high swim risk.

Strong winds will be possible across the Keweenaw Peninsula on
Thursday. These winds may be strong enough to create sporadic
power outages and build waves along the lakeshore that may cause
some minor lakeshore flooding or beach erosion.

There is a chance of thunderstorms on Thursday and then again on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-022100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
449 PM EDT Tue Sep 1 2020 /349 PM CDT Tue Sep 1 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few southwest gale force gusts to 35 knots are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Westerly gales to 35 knots are expected across north central Lake
Superior Wednesday morning. A few gale force gusts to 35 knots
are possible across the west in the morning and the east in the
afternoon. See the latest Open Lake Forecast and Marine Weather
Message for further details.

West to northwest gales to 45 knots are possible on Thursday. Some
storm force gusts cannot be ruled out for higher platforms. These
strong winds could build significant waves above 10 feet to as
high as 14 feet for much of Lake Superior Thursday into early Friday.

There is a chance of thunderstorms on Thursday and then again on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
449 PM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near gale-force gusts to 35 knots will be possible on the Bay of
Green Bay and nearshore waters of Lake Michigan on Thursday.

There is a chance of thunderstorms on Thursday and then again on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman/lg

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:10 AM EDTGale WarningMQT46 hr
Sep 2, 4:19 PM EDTBeach Hazards StatementMQTAlger, Schoolcraft31 hr
Sep 2, 4:19 PM EDTLakeshore Flood AdvisoryMQTDelta, Houghton, Keweenaw, Schoolcraft25 hr
Sep 2, 4:19 PM EDTWind AdvisoryMQTBaraga, Dickinson, Gogebic, Houghton, Iron, Keweenaw and 2 more26 hr
Sep 2, 4:56 PM EDTStorm WarningMQT27 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.